INTRODUCTION: Traumatic oesophageal perforation is a rare, life-threatening emergency that requires early recognition and prompt surgical management. PRESENTATION OF CASE: We present an unusual case of a patient on warfarin treatment developed an intramural oesophageal haematoma following blunt thoracic trauma leading to perforation on the 18th day. DISCUSSION: In treatment of oesophageal haematoma in patients on vitamin-K antagonists, strict control of the International Normalized Ratio (INR) is essential along with total parenteral nutrition therapy and refrainment through nasogastric tubes. Three explanations postulated to be the cause for late perforation which might be due to esophageal wall ischemia from pressure built up between the hematoma, azygos vein and the lower part of thoracic trachea; or could be an immediate rupture walled-off until the patient became symptomatic; or the intramural hematoma gradually lysed and causing late perforation. CONCLUSION: Although extremely rare, an oesophageal haematoma and late complications must be considered in patients on anti-coagulant therapy following blunt thoracic trauma and complaining only of chest pain.
International Journal of Surgery Case Reports, 2014, Vol 5, Issue 10, p. 659-61